All Journal Entries Journals

Ended up in ER for allergic reaction to med

Jun 05, 2008 - 4 comments
Tags:

meds

,

reaction

,

allergic reactions

,

wrong drug



I spend the early half of this morning not being able to swallow, my tongue was swollen and I had like shortness of breathing.
At first when I awoke (for some unknown reason at 4 am), I thought I had strep throat or something, maybe I had slept with my mouth open and had snored really hard, because boy it hurt and I could NOT swallow. I got up brushed my teeth, gargled with Listerine, as I held myself up because I was so dizzy. Once this did nothing, I ended up going and getting a flashlight and looking to see what was wrong. OMG, my throat was nearly closed all the way, that tear drop shaped thing that hangs was like almost grape size!!! But there was no puss or any signs of what an infected throat looks like.
I dashed down stairs and got something cold to drink, hoping it would help both the swelling and the pain... I could barely swallow the water or the coke. I looked again with the flashlight, and there was no improvement. My mind started racing and I thought about the new med they put me on....
I immediately go to the computer and pull up the medicine (Suboxone). I scroll down to side effects: "Seek emergency medical help if the following occur while taking this medicine: swelling of the throat, swelling of the tongue, or difficulty breathing..." It also listed common side effects less dangerous that I also had: severe headache, dizziness, nausea and so on.
I walk as fast I could to where I keep general medicine for our household, and grab the Benadryl. I read on it how much to take and did so, but my mind is worrying what if I shouldn't take Benadryl while on that med. But my intuition said, "take it! This is an allergic reaction."
Like the dummy I am I started thinking what if it is strep throat and I am over-reacting, maybe I am coming down with something. I can't say for sure it's an allergic reaction... So, I decide to go crawl back in bed (it's somewhere around or a little after 5 am now). I get in bed and start to doze off, but I keep getting woke up because my breathing is really wierd, like real shallow or something. I got kinda scared.
So, I got the kids up dressed them quickly and took them to my mom's and drove to the ER.

Once there, the immediately gave me attention. They said it didn't look real swollen, which I had noticed the pain letting up and when I tried lookug at it in the visor mirror, I kinda thought the same... They basically said I probably saved my own life by taking the Benadryl. They gave me a steriod shot an within an hour all was much better.

I was asked by both the pharmacist and the ER doctor why did they prescribe this medicine and I explained my condition... They said that it was drug to help with withdrawls from herion and opiate drugs- NONE of which I take! I think a meistake was made when the doctor called this in, he prescribed 5 days worth (costing 108.00) and I wasn't scheduled to see him for a month, so I did not understand from the get go why he had prescribed so little of something and wrote DO NOT SKIP A DOSE. Plus, it said it could cause death if I took it with some of the meds I was already on. WHAT THE HECK??? And it causes insomnia which is a major problem I have, but it said I could not take my medicine that puts me to sleep every night!
I am fairly mad at this point, not only because the drug could cause death if I took my regular meds but also he knew I did not have insurance and he would prescibe such an expensive drug, and that it was a drug I did not need! On top of that it nearly killed me and now I have a huge ER bill.
I called the pharmacist and my internal doc, who was supposively the one he consulted to try and figure out which drug would be best, and the Neuro doctor who prescribed the medicine....but I've got no answers yet.

I am really thinking I ned to go to a new set of doctors all together!

Comments
Post a Comment
Avatar_n_tn
by Melissa407, Mar 09, 2009
You need to Sue them!!!  Or make them Pay for everything " The Med, ER Visit, Your Pain,Suffering and Time, ETC...."  I would.  Mistakes as major as this one that doctors make causes Doctors to LOSE their Licenses all the time!!!  They should do anything that you ask them to if not once they hear you say the magic words of "reporting them and making sure they lose their license over this" Then they should be begging to pay for everything.   Let me know how it works out.  

329994_tn?1301666848
by lvfrogs, Mar 09, 2009
Wow, you really need to do something about that. You could have died. They have to be held responsible for giving you the wrong medicine. Make sure you write down what it is too, so that you never get it prescribed again. You need to know what type of medicine it is too. I am allergic to sulfa drugs, but found out the hard way like you did. Now I ALWAYS tell every doctor that I am allergic to it. Let us know what happens and glad you are alright!

187666_tn?1331176945
by ireneo, Mar 09, 2009
Check with the hospital and ask for a patient advocate. They may give you a hard time and ask why but just persevere and tell them you have a problem you want to discuss with the advocate. They cannot deny you that right. Patient advocates are excellent at getting the answers to questionable situations like this and may even get some or all of the bill reduced.

It happened to my daughter. Her husband ended up in ER needing stitches, she asked if he had to come back to have them removed or just go to their regular doctor. They told her to come back to ER and they'd take them out. What they didn't tell her was she would be billed $150 for that instead of the normal $20 copay if she'd seen their regular doctor. She got in touch with the hospital patient advocate, explained what happened and the bill was greatly reduced.

488689_tn?1337996758
by vallieanne, Mar 09, 2009
Hi,
I saw a comment on your post in a sidebar and I just cannot express to you how mad this makes me. I had an allergic reaction like yours to a different drug that was prescribed to me several years ago.
This is negligence on the part of the doctor who prescribed this medication to you. You need to hold him accountable for what happened to you, you could have died. What would have happened to your children if you didn't make it. I'm glad you were smart enough to take the Benedryl and that probably helped a lot, but if you hadn't taken it you may not have even made it to the E.R.
When this happened to me I called 911 and they took me immediately to the hospital and put me on IV steroids and didn't even let me get up for hours. I was monitored and watched in one of the rooms right in front of the nurses station where they keep the most serious cases.
As far as your bills, make the doctor who gave you the meds pay for them. If he refuses then report him to the state licensing board. This is a very serious error that was made and I'm just glad you are allright now but it could have been a tragedy.



Post a Comment